Accutane and Depression: Is There a Link?
For several years, there has been debate over whether Accutane (isotretinoin), a drug prescribed for serious cases of acne , could be causing depression and subsequent suicide in teenagers. Though depression and suicide are serious health problems for teenagers, there has not been consistent evidence that Accutane contributes significantly to either.
Severe Acne, Low Self-Esteem, and Poor Self ImageAcne can have a significant impact on a person's outlook on life. Studies have detected that the following characteristics are common among people with acne:
- Social withdrawal
- Decreased self-esteem
- Reduced self-confidence
- Poor body image
- Feelings of depression
- Higher rate of unemployment
Depression in AdolescentsMany teenagers experience depression each year, with some meeting psychiatric criteria for major depressive disorder. Depression is a complex disease associated with multiple risk factors and is a problem in adolescents whether or not they also have acne.Doctors treating acne (or any other adolescent disorder) need to talk to teenagers about their feelings and self-esteem. In addition to asking about feelings of depression, parents and physicians should look for common signs and symptoms of depression in adolescents. Among these are:
- Persistent sad or irritable mood
- Loss of interest in activities once enjoyed
- General loss of energy
- A change in eating habits and sleeping patterns
- Loss of confidence
- Poor concentration